Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety group.

@nseidel

This is week 2 this is horrible and it should be announced publicly that people are made to suffer because doctors do not know the side effects of the crap they prescribe god their patients.

Jump to this post

I TOTALLY AGREE!!!! I assume some sales guy comes to the office with this great new med which sounds great so it gets prescribed. I read that this was banned in France because of the difficulty with withdrawl.

REPLY

Sounds like he should take it for a while and try to get off of it.

REPLY

After reading through some of these posts, I am extremely nervous about trying to go off my venlafaxine. I want off and very discouraged about the withdrawal concerns. I tried to taper off slowly a couple of years ago and felt totally crazy and out of control!! It is sad to want to stay on a drug just so I don't have to deal with the withdrawal. I take a 75MG capsule, where do I start?

REPLY

I've been off almost 8 weeks now. I just don't know. Not sure I will make it.

REPLY
@catamite

I've been off almost 8 weeks now. I just don't know. Not sure I will make it.

Jump to this post

@catamite
What side effects are you still having? I’m 2 weeks off and am having serious depression, dizziness, irritability, rage and confusion. Benadryl seems to help a little.

REPLY
@coloradogirl

Hi @hopeful33250 and @linxy. Teresa, it’s hard to know what the brain zaps are unless you have had them, but for anyone who has gone off of one of these anti-depressants, it’s a common side effect. It feels like a slight electrical current that runs through your brain. They are usually not painful but they are very strange and disconcerting. (Some people also get them as a side effect of the meds or when increasing their dosage). In my case, I got them anytime I moved my head too sharply. The good news is that once you’re fully off the meds, they usually go away within a few weeks. Mine did at least.

Jump to this post

I find brain zaps as coins jingling in my head. My head would feel like the coins were rolling around all areas of my brain. I would then get like head spasms. I would put my hands on my head as to try to stop the jingling. My daughter would know I did not take my antidepressant when I told her what was happening. Currently on am taking 37.5 Effexor and 50mg of Elavil at night to help with fibromyalgia and sleep. Has anyone been on 2 antidepressants at the same time? Summertime

REPLY

GOOD MORNING EVERYONE …… well I'm off "to be evaluated once again" by one of the LSW's at the Psychiatrist's office I WAS hoping to go to. I think he misunderstood what I was asking for ….. I'm in therapy, and I merely want him for medication monitoring. If he won't do that, then I'll just have to make the trek back to Frederick. First I was "evaluated" by an LSW, now today yet another LSW, and depending on what they think depends on whether I can use him or not …. sounds like he's a king! Well, I'll let you all know how it goes. I would think 15 years of therapy should have helped me at least a little! I also want to get back to you all and perhaps you can give me some insight into a situation from this weekend. I am SO glad I have you folks to be totally honest with me and talk to me straight. I should have told the other LSW that both my girls are LSW's and couldn't they do this??? I'm sure that would have gone over really well. hehehehe
abby

REPLY
@danalee5

@catamite
What side effects are you still having? I’m 2 weeks off and am having serious depression, dizziness, irritability, rage and confusion. Benadryl seems to help a little.

Jump to this post

Most all withdrawal side effects are gone now. The last to go was the nausea. But I am having unbelievable sleep problems. I cannot figure out what my new normal is and I am just not sleeping the way I used to. The dr. prescribed nuerontin to help me sleep, and one of those knocked me off my keister. I won't take another. I slept a good 12 hours a night on effexor.

REPLY
@catamite

I've been off almost 8 weeks now. I just don't know. Not sure I will make it.

Jump to this post

@catamite You will make it, have confidence in yourself. I can only imagine how difficult it must be not having been on these miserable drugs myself, but there are success stories out there and you will be one too. The people on this topic are very supportive of each other so whenever you need to "talk" to someone I am sure they will respond.
JK

REPLY
@catamite

Most all withdrawal side effects are gone now. The last to go was the nausea. But I am having unbelievable sleep problems. I cannot figure out what my new normal is and I am just not sleeping the way I used to. The dr. prescribed nuerontin to help me sleep, and one of those knocked me off my keister. I won't take another. I slept a good 12 hours a night on effexor.

Jump to this post

What caused you to go off the effexor?

REPLY
@rschroeder

After reading through some of these posts, I am extremely nervous about trying to go off my venlafaxine. I want off and very discouraged about the withdrawal concerns. I tried to taper off slowly a couple of years ago and felt totally crazy and out of control!! It is sad to want to stay on a drug just so I don't have to deal with the withdrawal. I take a 75MG capsule, where do I start?

Jump to this post

@rschroeder The best advice on here is to slowly taper off the drug. It is easier to reduce your dose if you change over to the tablet form (which can be cut), or use a compounding pharmacy to make reduced dosages (costs some and may not be available in your area). Click on my name to read my posts for another way to reduce your dose by dissolving in juice. If a reduction brings on distressing withdrawal symptoms, go back to the previous dose where you didn't have symptoms and stay there awhile before attempting reduction again to not quite so big a drop. Hope this helps!

REPLY
@summertime4

What caused you to go off the effexor?

Jump to this post

Actually, I had no good reason to go off it except that I felt 20 years of a drug was surely long enough. I also believed it would be kind of nice to be able to feel something again, to cry. I was beginning to feel heartless as I had little response to almost everything. I also thought maybe the drug was causing me to sleep so much of my life away. Well, now I cannot sleep at all and that's not working either. I am a zombie. The psychiatrist says maybe I should go on BUSPAR now? What is this drug? He says it has no withdrawal effects. I don't know. I am just goiing to see if I can work this out on my own. My regular doctor is very anal. She gave me 15 lorazapams, and said it they didn't last for 3 months I should go back on effexor. These doctors. I'm just not liking any of them.

REPLY
Please sign in or register to post a reply.
  Request Appointment